The Naked Scientists

The Naked Scientists Forum

Author Topic: Could this device help people with tinnitus?  (Read 1003 times)

Offline thedoc

  • Forum Admin
  • Administrator
  • Sr. Member
  • *****
  • Posts: 508
  • Thanked: 11 times
    • View Profile
Could this device help people with tinnitus?
« on: 06/08/2015 15:50:02 »
Michelle Dempsey asked the Naked Scientists:
There is a company in Ireland called Neuromod Devices that market a device called Mutebutton that claims to be able to help tinnitus sufferers.

I've nothing to do with the company. I suffer from tinnitus. It might be interesting to see/hear an independent view.

Thanks for all the naked podcasts.
What do you think?
« Last Edit: 06/08/2015 15:50:02 by _system »


Offline Pecos_Bill

  • Sr. Member
  • ****
  • Posts: 334
    • View Profile
Re: Could this device help people with tinnitus?
« Reply #1 on: 06/08/2015 19:09:33 »
I googled "mutebutton" and saw where some guy paid 2500 pounds for this gizmo. Certainly there is some factory in China popping them out for, what, a hundred or so per unit?

Your tinnitus is probably there because your brain has boosted the audio gain on those auditory nerves dealing with the frequencies which have been toasted.

Your tinnitus could be caused by earwax. Wouldn't you feel silly blowing 2500 pounds because of earwax?

The National Institutes of Health has this to say about the cause(s) of tinnitus..

What causes tinnitus?
Tinnitus (pronounced tin-NY-tus or TIN-u-tus) is not a disease. It is a symptom that something is wrong in the auditory system, which includes the ear, the auditory nerve that connects the inner ear to the brain, and the parts of the brain that process sound. Something as simple as a piece of earwax blocking the ear canal can cause tinnitus. But it can also be the result of a number of health conditions, such as:

Noise-induced hearing loss
Ear and sinus infections
Diseases of the heart or blood vessels
Ménière’s disease
Brain tumors
Hormonal changes in women
Thyroid abnormalities

Tinnitus is sometimes the first sign of hearing loss in older people. It also can be a side effect of medications. More than 200 drugs are known to cause tinnitus when you start or stop taking them.(1)

I think you need a check up, Madam. What if your condition was down to a hinky carotid artery or Thyroid?


« Last Edit: 06/08/2015 19:11:43 by Pecos_Bill »

The Naked Scientists Forum

Re: Could this device help people with tinnitus?
« Reply #1 on: 06/08/2015 19:09:33 »


SMF 2.0.10 | SMF © 2015, Simple Machines
SMFAds for Free Forums